Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 37, NWS Flagstaff, AZ

September 11, 2011Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 11, 2011, 6:48 PM MST for Coconino County, Gila County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2011, 6:48 PM MST (01:48 UTC)
Expired
Sep 11, 2011, 7:15 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 31 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS55 KFGZ 120148
SVRFGZ
AZC005-007-120215-
/O.NEW.KFGZ.SV.W.0037.110912T0148Z-110912T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
648 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 643 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF TONTO VILLAGE...OR 9 MILES EAST OF PAYSON...AND MOVING
  NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOHLS
  RANCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR STRONG WINDS...DAMAGING HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER.

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3439 11121 3436 11105 3417 11111 3419 11124
TIME...MOT...LOC 0147Z 186DEG 20KT 3423 11118

$$

MCCOLLUM
1 follow-up statement
268 
WWUS55 KFGZ 120210
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
710 PM MST SUN SEP 11 2011

AZC005-007-120220-
/O.EXP.KFGZ.SV.W.0037.000000T0000Z-110912T0215Z/
GILA AZ-COCONINO AZ-
710 PM MST SUN SEP 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN COCONINO
AND NORTH CENTRAL GILA COUNTIES WILL EXPIRE AT 715 PM MST...

THE SEVERE THUNDERSTORM NEAR TONTO VILLAGE HAS WEAKENED. THEREFORE 
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3439 11121 3436 11105 3417 11111 3419 11124
TIME...MOT...LOC 0210Z 186DEG 20KT 3436 11116

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:20 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 11, 2:20 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
220 PM MST SUN SEP 11 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN
NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...A CUTOFF LOW WAS LOCATED OVER SOUTHERN CALIFORNIA THIS
AFTERNOON...WITH EMBEDDED DISTURBANCES ROTATING THROUGH THE LOW
MAKING IT HARD TO PINPOINT THE LOW CENTER. ONE DISTURBANCE AND ITS
ASSOCIATED MID-LEVEL WIND SPEED MAX IS AFFECTING MUCH OF NORTHERN
ARIZONA THIS AFTERNOON AND WILL CONTINUE TO DO SO WELL INTO THIS
EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS HAVE DEVELOPED...MOST
WIDESPREAD OVER YAVAPAI AND COCONINO COUNTIES. WITH THE INCREASED
VERTICAL WIND SHEAR AND SUFFICIENT CAPE...SOME OF THE STORMS HAVE
BECOME STRONG OR SEVERE...WITH LARGE HAIL...STRONG POSSIBLY DAMAGING
WINDS...AND FREQUENT LIGHTNING. THERE IS ALSO A RISK OF LOCALIZED
FLASH FLOODING DUE TO THE INTENSITY OF THE RAINFALL. RAIN CHANCES
WERE INCREASED FOR THE OVERNIGHT PERIOD TONIGHT.

MONDAY THROUGH WEDNESDAY...GENERAL MODEL AGREEMENT THAT THE CLOSED
LOW WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS TIME FRAME...WITH
THE LOW CENTER REACHING NORTHERN AZ TUESDAY NIGHT INTO WEDNESDAY.
MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH AT LEAST
WEAK WIND SHEAR CONTINUING AND COOL TEMPERATURES AT THE MID
LEVELS...STORM CHANCES WERE RAISED WITH THE LATEST FORECAST PACKAGE.
THERE IS ALSO A CHANCE OF ADDITIONAL STRONG STORMS AT SOME
POINT...THE BEST LIKELIHOOD APPEARS TO BE TUESDAY AFTERNOON THROUGH
TUESDAY NIGHT AT THIS TIME.

THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE
EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE
AREA ON THURSDAY THEN DRY FRIDAY AND SATURDAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE THOUGH 03-05Z. SOME STORMS COULD BECOME SEVERE PRODUCING
HAIL OVER AN INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40-50 KT.
STORMS WILL DECREASE IN COVERAGE AFTER 05Z. STORMS WILL INCREASE
AGAIN AFTER 18Z MONDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................JJ
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 AM MST SUN SEP 11 2011

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
612 AM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.
AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND
COCONINO COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST
WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 11, 1:10 PM MST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST SUN SEP 11 2011

AZZ006-009-012-112030-
COCONINO AZ-
110 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 103 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DESERT VIEW AT GRAND CANYON...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN CAUSING RAPID
RUNOFF ALONG THE WALLS AND SIDE CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.

&&

LAT...LON 3638 11174 3628 11153 3601 11183 3606 11192
TIME...MOT...LOC 2007Z 212DEG 24KT 3611 11183

MCCOLLUM
Special weather statement, Sep 11, 2:35 PM MST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST SUN SEP 11 2011

AZZ004-006-007-112200-
COCONINO AZ-
235 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 300 PM MST

AT 232 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HERMITS REST AT THE GRAND CANYON...MOVING
NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING...DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH. THIS STORM WILL
MOVE OVER HERMITS REST AND GRAND CANYON VILLAGE. PLEASE TAKE SHELTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.

&&

LAT...LON 3623 11215 3606 11198 3593 11223 3605 11238
TIME...MOT...LOC 2134Z 226DEG 34KT 3607 11223

MCCOLLUM
Special weather statement, Sep 11, 4:05 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST SUN SEP 11 2011

AZZ007-009-012-112345-
COCONINO AZ-
405 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 401 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ALONG HIGHWAY-89 EXTENDING
FROM CAMERON NORTHWARD TO CEDAR RIDGE. TRAVELERS SHOULD EXPECT TO ENCOUNTER
AREAS OF PONDING OR FLOWING WATER ALONG AND POSSIBLY OVER ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3627 11166 3651 11157 3630 11125 3585 11133
      3580 11149 3592 11160
TIME...MOT...LOC 2302Z 200DEG 17KT 3617 11144

MCCOLLUM
Special weather statement, Sep 11, 5:38 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
538 PM MST SUN SEP 11 2011

AZZ008-037-120100-
YAVAPAI AZ-
538 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 600 PM MST

AT 529 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS IN THE AREA OF KIRKLAND AND SKULL
VALLEY...MOVING NORTHEAST AT 20 MPH. EXPECT HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUST IN EXCESS OF 50 MPH WITH THIS AREA
OF STORMS. PORTIONS OF HIGHWAYS 89 AND 96 WILL ALSO BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.
AVOID TRAVEL IN THE AREA OF KIRKLAND AND SKULL VALLEY FOR THE NEXT
HOUR.

&&

LAT...LON 3468 11279 3460 11259 3432 11274 3437 11290
TIME...MOT...LOC 0034Z 203DEG 19KT 3444 11279

MCCOLLUM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:38 PM MSTSpecial Weather StatementFGZYavapai22 min
Sep 12, 2:21 AM MSTSpecial Weather StatementFGZ9 min
Sep 12, 5:56 AM MSTSevere Thunderstorm WarningFGZCoconino34 min
Sep 12, 6:28 AM MSTSevere Thunderstorm WarningFGZCoconino32 min
Sep 12, 7:00 AM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 12:38 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 1:00 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 1:24 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Sep 12, 1:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Sep 12, 1:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Sep 12, 2:06 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min
Sep 12, 2:08 PM MSTTornado WarningFGZCoconino22 min
Sep 12, 2:09 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 2:25 PM MSTFlash Flood WarningFGZCoconino3 hr
Sep 12, 2:30 PM MSTTornado WarningFGZCoconino30 min
Sep 12, 2:31 PM MSTTornado WarningFGZCoconino29 min
Sep 12, 3:01 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 3:04 PM MSTTornado WarningFGZCoconino26 min
Sep 12, 3:08 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 4:27 PM MSTSevere Thunderstorm WarningFGZNavajo33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.